Vous êtes sur la page 1sur 28

Presented by :

Abdulhadi Burzangi Pharm.D

Introduction
all hospitals pharmacy still complainhng of
medications errors problems which lead to
increasing number of patients die until now.
The research for the methods or ways to reduce
these medications errors is a great challenge
Sowe must know more information about
medications that consider as High Alert
Medications and how to deal with them?

Key points

Definition.
High alert medications.
The top five high-alert medications.
Reduce the risks of high-alert drugs.
Safeguards for the use of high alert
medications.

I. Definition
High Alert Medications :
Drugs that bear a heightened risk of causing
significant patient harm when they are used in error.
Although mistakes may or may not be more common
with these drugs, the consequences of an error are
clearly more devastating to patients.

II. High Alert Medications


Classes/Categories of Medications
Adrenergic agonists I.V (e.g, epinephrine, phenylephrine, norepinephrine ).
Adrenergic antagonists I.V ( e.g, propranolol, metoprolol, labetalol )
Anasthetic agents: inhaled and IV ( e.g, propofol, ketamine )
Antiarrhythmics, I.V ( e.g, lidocaine, amiodarone ).
Anticoagulant : (e.g, heparin, warfarin ).
Chemotherapeutic agents : parentral and oral.
Oral hypogylcemics.
Inotropic medications I.V ( e.g, digoxin , milrinone ).
Moderate sedation agents I.V (e.g, midazolam), Oral (e.g, chloral hydrate)
Narcotics/Opiates I.V, transdermal and oral.
Neuromuscular blocking agents ( e.g, succinylcholine).

Cont..
Specific medications
Colchicine injection .
Insulin : S.C and I.V.
Magnesium sulfate injection.
Methotrexate : oral ( non oncologic use ) .
Oxyticin I.V.
Nitroprusside sodium for injection.
Potassium chloride for injection .
Promethazine I.V.
Sodium chloride for injection.

III. The top five high-alert medications


1- Insulin.
2- Opiate and Narcotics.
3- Injectable Potassium chloride or phosphate.
4- Injectable Anticoagulant.
5- Sodium chloride solution above 0.9%.

III. The top five high-alert medications

1- Insulin
Hypoglycemia is the most common complication of any
insulin therapy.
Factors contributing to harm :
- Complexity of dosing.
- Frequent monitoring.
- Pharmacokinetics differ based on insulin type.

Cont..
- Many insulin products available :
( look alike sound alike names )
- Lack of dose check systems
- Insulin and heparin vials kept in close proximity to each other
on a nursing unit, leading to mix-ups.
- Use of "U" as an abbreviation for "units" in orders (which can
be confused with "O," resulting in a 10-fold overdose)
- Incorrect rates being programmed into an infusion pump.

2- Opiates and Narcotics

Cont..

Factors contributing to harm :


Calculation errors.
IV to PO conversion errors.
Errors converting potency when changing from
one narcotic to another.
Many dosage forms.

Cont..
- Parenteral narcotics stored in nursing areas as
floor stock.
- Confusion between hydromorphone and morphine.
- Patient-controlled analgesia (PCA) errors
regarding concentration and rate.

Adverse effet :
- Respiratory depression
- Confusion
- Lethargy

Cont..
3- Injectable Potassium Chloride or
Phosphate

Common Risk Factors


- Storing concentrated potassium chloride/phosphate
outside of the pharmacy.

- Requests for unusual concentrations.

Adverse effect :
1- Muscular or respiratory paralysis.
2- Mental confusion.
3- Hypotension.
4- Cardiac arrhythmia.
5- Heart block.

Cont..

Cont..

4- Injectable anticoagulant ( Heparin )


Common Risk Factors
Narrow therapeutic range.

Complex dosing.
Frequent monitoring.
Patient compliance.
Many interaction :

Other prescription medication.


OTC medications.
Herbal products.
Food.

Cont..
Common Risk Factors
- Unclear labeling regarding concentration and total
volume.
- Multi-dose containers.
- Confusion between heparin and insulin due to
similar measurement units.

Cont..

5- Sodium chloride solution above


0.9%
Common Risk Factors
- Storing sodium chloride solutions (above 0.9%) on
nursing units.
- Large number of concentrations/formulations
available.
- No double check system in place.

IV. Reduce the risks of high-alert


drugs

Three formulas:
1. Standardize error-prevention processes.
2. Make errors apparent.
3. Minimize the consequences of errors that
reach the patient.

1.

Standardize error-prevention
processes

Cont..

Technological aids:
1- Computerized prescriber order entry (CPOE)
2- Bar coding

Make patient information readily accessible:

2. Make errors apparent

Cont..

a. Perform independent double checks


b. Rely on redundancies.
c. Listen for bells and whistles.

Cont..

a. Perform independent double checks

Have another person verify the medication order and


infusion pump setting :
just before you start an infusion.
every time you change an infusion rate.
every time you replace an empty infusion bag or
cassette.

Use this method exclusively for high-alert drugs to avoid


double-check fatigue and complacency.

b. Rely on redundancies

Cont..

Match high-alert drug orders to the patients diagnosis,


the drugs indication, and vital patient information.
If possible, avoid verbal orders. If theyre necessary,
write down the order in the chart and then read back:
patient name
drug order as written
spelling of the drug name

3. Minimize

consequences of errors

Cont..

A. Closely monitoring the patients

- level of consciousness
- vital signs
- respiratory status
- lab results
B. Ensuring that reversal agents and resuscitation
equipment are readily available

V. Safeguards for the use of high alert


medications
- Removal high concentrate electrolytes (e.g. potassium
chloride, potassium phosphate and sodium chloride)
from all nursing units.
- Stop using dangerous abbreviations such as u.
- Use of a leading zero before a decimal place.
- Review the hospital formulary for sound-alike and
look-alike medications.

Cont..
- Use of tall man letters for sound-alike and look-alike names
(e.g. DOBUTamine and DOPamine).
- Careful review of how products are arranged on shelves to
avoid similar packaged or sound-alike medications being side by
side.

- Use flow-control pumps for continuous intravenous (I.V.) infusions.


- Educate patients and family and encourage their participation in
care.

Conclusion
- Use of visible coloured auxiliary warning
labels.

I wish to apply this procedure in this


hospital.

References
5 Million Lives Campaign Getting Started Kit: Prevent
Harm from High-Alert Medications How-to Guide.
Institute for Healthcare Improvement, 2007.
http://www.ismp.org/newsletters/acutecare/articles
/20070517.asp

diskusi
Klmpok 1 : daftar obat dalam ISMP ada dua tabel (kelas obat dan
spesifikasinya). Maksud dari obat spesifikasinya apa?
Kelompok 2 : kenapa insulin masuk dalam kategori hight allert?
Kelompok 3 : begaimana dispensing dari insulin yang dijual di apotek?
Kelompok 4 : konsep kunci dari prinsip menjaga keamanan
Kelompok 9 : bagaimana penyimpanan dan pelabelan high allert medication
di apotek?
Kelompok 8 : beda garis merah pada high allert pada narkotik dan hogh
allert lain?
Kelompok 5 : adakah program tetap dalam penaganan obat high llert ?
Kelompok 6 : bagaimana pengaturan update dri daftar high allert
medication?
Kelompok 7 : adakah sanksi jika tidak dipatui aturan high allert ?